Your baby just had his vaccination. Should you let him take paracetamol to “prevent” him from developing a fever later on?
Fever should not be feared, says Associate Professor Thoon Koh Cheng, head and senior consultant for the infectious disease service in the department of paediatrics at KK Women’s and Children’s Hospital.
A fever is actually a good indication that the body has mounted an immune response against the vaccine and, hence, should not be actively avoided.
In fact, there is a study to suggest that if antipyretics or anti-fever medications were given before the onset of fever and after vaccination, the immune response to the vaccine would be poorer than if this was not done.
Some common side effects are injection pain and redness, swelling of the vaccinated arm, increased irritability or fussiness, poor feeding for a while, and being less active.
However, this is not a hard and fast rule, Assoc Prof Thoon adds.
If post-vaccination fever causes undue distress – and sometimes it is due to pain – anti-fever medications which also act against pain can be offered.
A version of this article first appeared in The Straits Times.
7 things you should know about vaccines for babies
Video: What parents must know about fever in babies and toddlers
What not to do when Baby has a fever
Why is your new baby crying again? Here are 6 reasons you should know